Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 277, NWS Wichita, KS

July 31, 2019Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2019, 7:56 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2019, 7:56 PM CDT (00:56 UTC)
Expired
Jul 31, 2019, 9:00 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:07 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 31, 7:07 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
707 PM CDT Wed Jul 31 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Wed Jul 31 2019

Currently have upper ridging setup from the southern Rockies into
the High Plains with some shortwave energy approaching the Central
Great Basin. At the surface, a trough/weak cold front extends
from nw KS into southeast CO.

Storms are currently developing over southeast CO/sw KS along the
weak surface trough and the main question for early this evening
will be how far northeast this activity makes it. Will maintain
some pops for the northwest fringes of the forecast area to
account for this activity. Later tonight, another round of
convection is expected for far eastern KS into western MO along
the mid level baroclinic zone that remains in place. Both GFS and
NAM showing a decent area of 850-700mb isentropic lift in this
area along with PWs around 150% of normal. In addition, looks to
be plenty of effective shear and instability for severe storms in
addition to heavy rain. Storms will linger Thu morning over
southeast KS through at least late morning.

Upper impulse approaching the Great Basin will continue tracking
northeast and will be moving out into the Central/northern Plains.
This will help tighten the mid level baroclinic zone and theta-e
advection into this feature. This will bring another round of
widespread convection, with this round possibly a bit further
west as the upper ridge retreats slightly west. Flooding potential
looks to increase across southeast KS for Thu night into Fri
morning, especially for those areas that receive rainfall tonight.
Will maintain some decent pops for Fri into Fri night as the
shortwave energy starts to directly impact the area. At the same
time, there is good model agreement in cold front sliding through
the area by Fri night which will also aid to keep showers and
storms around, especially over southeast KS.

The front to come through Fri night will be fairly significant
and will knock highs down into the low and mid 80s for Sat.

.LONG TERM...(Sunday through Wednesday)
Issued at 316 PM CDT Wed Jul 31 2019

After below normal temps to end the weekend, upper ridging will
amplify over the Rockies for the start of the work week, which
will allow the airmass to modify back to seasonal temps. After
the front moves through Fri night into Sat, not overly impressed
with storm chances for the remainder of the forecast with better
storm potential remaining northeast of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 706 PM CDT Wed Jul 31 2019

Thunderstorms will continue to flirt with KRSL through sunset, and
may drift into KGBD and KSLN before dissipating. Anticipate
storms will develop later tonight in eastern KS, but confidence is
lower on timing and location, so will only mention showers at
KCNU for now. Diurnal cumulus anticipated on Thursday, mainly east
of I-35. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  74  93 /  10  10  20  20
Hutchinson      75  97  74  93 /  10  10  20  20
Newton          74  94  74  91 /  10  10  30  30
ElDorado        73  93  73  90 /  10  20  40  30
Winfield-KWLD   74  96  74  92 /  10  10  20  20
Russell         73  96  70  93 /  30  10  20  20
Great Bend      74  99  72  93 /  30  10  10  10
Salina          74  95  72  92 /  10  20  50  30
McPherson       74  95  73  91 /  10  10  30  30
Coffeyville     72  89  72  87 /  30  40  60  40
Chanute         71  87  71  84 /  50  50  80  50
Iola            70  87  71  83 /  60  50  80  60
Parsons-KPPF    71  88  72  86 /  40  50  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 AM CDT Thursday through Saturday
morning for KSZ072-096-100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Jul 31, 4:28 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CDT Wed Jul 31 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices will be in the 100 to 106 degree range early this
evening for areas generally along and west of I-135.

An isolated thunderstorm or two is possible this evening near the
I-70 corridor across central and north-central Kansas. If storms
can manage to develop, they will be capable of isolated occurrences
of large hail and damaging winds.

Numerous thunderstorms are expected later tonight across far
eastern Kansas. A few severe thunderstorms are possible, capable of
large hail and perhaps damaging winds. Additionally, pockets of very
heavy rainfall are probable, which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will likely linger through
Thursday morning across far eastern Kansas.

Heat indices Thursday afternoon will reach 100 to 104 degrees
across much of central and south-central Kansas, and into Friday
across south-central Kansas.

A couple rounds of thunderstorms are expected across mainly eastern
Kansas Thursday night through Friday morning, and again Friday
night through Saturday morning. Pockets of strong to severe storms
are probable, along with locally very heavy rainfall, which may
lead to areas of flooding and flash flooding. Stay tuned, as daily
thunderstorm chances will become more refined with subsequent
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Jul 31, 5:38 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
538 PM CDT Wed Jul 31 2019

KSZ032-047-312330-
Russell KS-Barton KS-
538 PM CDT Wed Jul 31 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 630 PM CDT.

* At 536 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Milberger, or 8
  miles south of Russell...moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm. Gusty
outflow winds may impact areas well away from the main storm.

* Locations impacted include...
  Russell, Wilson, Dorrance, Milberger, Bunker Hill, Susank, Russell
  Airport and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3897 9878 3887 9848 3870 9849 3869 9848
      3866 9848 3849 9867 3874 9903
TIME...MOT...LOC 2237Z 311DEG 24KT 3877 9880

Martin
Special weather statement, Jul 31, 6:24 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT Wed Jul 31 2019

KSZ032-033-047-048-010030-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
624 PM CDT Wed Jul 31 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 730 PM CDT.

* At 619 PM CDT...National Weather Service meteorologists were
  tracking a cluster of strong thunderstorms over southern Russell
  COunty...moving southeast at 20 mph.

Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm. Gusty outflow winds may extend well beyond
the parent thunderstorm.

* Locations impacted include...
  Russell, Wilson, Dorrance, Milberger, Bunker Hill, Susank, Wilson
  State Park, Wilson Lake, Russell Airport and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3884 9904 3905 9881 3889 9821 3854 9856
      3877 9904
TIME...MOT...LOC 2323Z 289DEG 17KT 3878 9858

Martin
Local storm report, Jul 31, 7:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             6 S DORRANCE            38.76N 98.58W
07/31/2019  E0.75 INCH       RUSSELL            KS   TRAINED SPOTTER

            THE GROUND IS COVERED IN HAIL JUST BIGGER THAN MARBLE
            SIZE. WIND GUST ESTIMATED AROUND 50 MPH AS WELL.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:28 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell62 min
Jul 31, 8:10 PM CDTSpecial Weather StatementICTRussell65 min
Jul 31, 8:35 PM CDTAreal Flood WarningICTBarton3 hr
Jul 31, 9:03 PM CDTSpecial Weather StatementICTBarton42 min
Jul 31, 9:09 PM CDTSpecial Weather StatementICTEllsworth66 min
Jul 31, 9:44 PM CDTSpecial Weather StatementICTSaline46 min
Jul 31, 10:59 PM CDTSevere Thunderstorm WarningICTAllen, Woodson61 min
Jul 31, 11:52 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson53 min
Aug 1, 12:45 AM CDTSevere Thunderstorm WarningICTWoodson45 min
Aug 1, 12:58 AM CDTSevere Thunderstorm WarningICTAllen, Neosho47 min
Aug 1, 1:16 AM CDTAreal Flood WarningICTAllen, Neosho9 hr
Aug 1, 1:32 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson, Woodson58 min
Aug 1, 1:40 AM CDTSevere Thunderstorm WarningICTLabette, Neosho50 min
Aug 1, 2:15 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson60 min
Aug 1, 3:53 AM CDTHeat AdvisoryICTHarper, Sumner15 hr
Aug 1, 4:27 AM CDTFlash Flood WarningICTAllen, Neosho6 hr
Aug 1, 7:58 AM CDTSpecial Weather StatementICTNeosho47 min
Aug 1, 8:36 AM CDTRiver Flood WarningICTNeosho25 hr
Aug 1, 8:36 AM CDTRiver Flood WarningICTLabette, Neosho51 hr
Aug 1, 8:36 AM CDTRiver Flood WarningICTCherokee, Labette29 hr
Aug 1, 10:11 AM CDTAreal Flood WarningICTAllen, Neosho4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.